North Carolina, 2008

Hail and Damaging Winds in North Carolina, May 20, 2008

May 20, 2008 · NWS AKQ · 11 events in 5 counties and zones

Scattered severe thunderstorms, associated with low pressure and a cold front, produced damaging winds and large hail across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms, associated with low pressure and a cold front, produced damaging winds and large hail across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 20, 2:04 PM EST, 18 minutes earlier.

Area forecast discussion, May 20, 2:04 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
304 PM EDT TUE MAY 20 2008

.SYNOPSIS...
WITH SHOWERS AND SCATTERED THUNDERSTORMS LIKELY THROUGH THE
EVENING WITH THE POTENTIAL FOR SOME TO BE SEVERE. A SERIES OF WEAK
FRONTS WILL MOVE THROUGH THE MID ATLANTIC WEDNESDAY THROUGH
THURSDAY. HIGH PRESSURE WILL BUILD IN ON FRIDAY AND REMAIN IN
PLACE THROUGH THE WEEKEND...WITH WARMER TEMPERATURES AND DRIER
CONDITIONS RETURNING.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SVR WATCH 327 IN EFFECT THRU 0Z.

RADAR SHOWS BROKEN LINE OF TSRA MOVING QUICKLY ACROSS SRN VA. ALONG
WITH THE RAPID MOTION STORMS TODAY...FOR THE MOST PART HAVE FEATURED
OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE SAME IS EXPECTED
THIS AFTERNOON AND EARLY EVENING...BUT POSSIBLY MORE INTENSE WITH
POSSIBLE WINDS AND LARGE HAIL. HENCE WITH INCREASING INSTABILITY AND
GOOD CAPE PARTICULARLY OVER SE VA AND NE NC...SPC HAS ISSUED WW #327
UNTIL 00Z. WITH MORE STABLE AIR QUICKLY MOVING IN...MDLS INDICATE
VORT AND SURFACE LOW QUICKLY MOVING ACROSS THE REGION AND OUT TO SEA
SHORTLY AFTER 00Z AND STABILIZING. THIS DOES NOT ENTIRELY TAKE US OUT
OF THE WOODS FOR THE REST OF THE WEEK AS GFS/NAM IS PERSISTENT
WITH SERIES OF WEAK UPPER LEVEL S/W MOVING ACROSS. RIGHT NOW WILL
NOT MENTION ANYTHING OTHER THAN PARTLY CLOUDY TO PARTLY SUNNY
SKIES...HOWEVER COULD NOT TOTALLY RULE OUT AN OUTSIDE CHANCE FOR
SHOWERS POPPING UP BETWEEN NOW AND THURSDAY. TEMPS TO REMAIN IN
THE 70S FOR HIGHS WITH 40S ACROSS THE NORTHERN AND WESTERN THIRD
IOF THE CWA...WITH 50S ELSEWHERE. AT ANY RATE THIS APPEARS TO BE
SORT OF A TRANSITION PERIOD BETWEEN RELATIVELY UNSTABLE AND STABLE
WEATHER PATTERNS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
SHORT TERM CHARACTERIZED BY A SERIES OF WEAK SHORT WAVE TROFS THAT
ROTATE THROUGH THE REGION WEDNESDAY THROUGH THURSDAY....CENTERED
AROUND A CLOSED UPR LOW OVER WESTERN QUEBEC/SE OF HUDSON BAY.
MOISTURE AND LIFT CONTINUE TO BE GREATLY LIMITED WITH EACH
TROUGH...SO HAVE ONLY INCLUDED A SLIGHT CHANCE OF RAIN FOR POSSIBLE
INSTABILITY SHOWERS ON WEDNESDAY. GFS AND NAM BOTH POINTING TOWARDS
WK TROF DEVELOPMENT DIVING TO THE SE FROM THE OH VLY.
HOWEVER...PWATS NEVER GET AOA 1 INCH THURSDAY/THU NGT...SO WHILE
POPS WERE NUDGED UPWARD SLIGHTLY ON THURSDAY...THEY ARE STILL WITHIN
SILENT RANGE FOR NOW. HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL FOR THE NEXT FEW DAYS WITH BELOW NORMAL HEIGHTS IN
PLACE...NEAR 70 AT THE BEACHES TO LOWER TO MIDDLE 70S INLAND.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS THE UPPER LEVEL LOW MOVES OUT TOWARDS ATLANTIC CANADA BY
FRIDAY...THE LONG TERM PERIOD IS CHARACTERIZED BY LIGHT N/NW FLOW
AND RELATIVELY BENIGN WX. BIGGEST FORECAST CHALLENGE WAS FOR
TEMPERATURES INTO THE UPCOMING MEMORIAL DAY WEEKEND.

HIGH PRESSURE CENTERED OVER THE GREAT LAKES/UPR MIDWEST WILL
GRADUALLY BUILD INTO THE RGN FROM THE NW LTR FRIDAY THRU SUNDAY.
N/NW FLOW SHUD KEEP HIGH TEMPERATURES SLIGHTLY BELOW NORMAL ON
FRIDAY...GENERALLY LWR 70S...EXCEPT UPR 60S ALONG THE ERN SHORE AND
BEACHES WITH AN ONSHORE FLOW OFF THE COOL WATER. MORE OF THE SAME
FOR THE FIRST HALF OF TH HOLIDAY WEEKEND...AS THE NORTHERLY FLOW
CONTINUES ON SATURDAY. HIGHS GENLY IN THE 70S. BY LTR SUNDAY...BOTH
THE GFS AND THE ECMWF TAKE THE HIGH OFFSHORE TOWARDS THE CAROLINA
COAST...WITH THE RESULTANT SLY FLOW MAKING FOR A WARMER (AND MORE
HUMID) END TO THE HOLIDAY WEEKEND. TEMPERATURES WILL WARM SUNDAY AND
MONDAY ON SW WNDS...HIGHS IN THE MID TO UPR 70S SUNDAY...LOW TO MID
80S MONDAY. PERSISTANT SW FLOW ALLOWS FOR WARMUP TO CONTINUE THROUGH
THE END OF THE PERIOD...WITH UPR 80S POSSIBLE OVR MUCH OF THE
WESTERN HALF OF THE CWA BY TUESDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ALL LOCATIONS TO BEGIN THE PERIOD...A LINE OF TSRA
MOVING THRU SOUTHERN PORTIONS OF THE FORECAST AREA COULD BRING
MVR/IFR AS STORMS AFFECT THE TAF SITES...HAVE CB IN TAFS AND WILL
MONITOR FOR TIMING. GUSTY WEST WINDS 20-25 KT WILL CONTINUE INTO
EVE HOURS. WINDS SHIFT TO N BETWN 20Z AND 00Z...WITH DRIER
CONDITIONS MOVING IN TONIGHT . DEPENDING ON RAIN AMTS THERE COULD
BE PATCHY FOG FROM 06 TO 12Z WED. OTHERWISE...MAINLY VFR
CONDITIONS PREVAIL INTO THE WEEKEND...WITH ISO SHWRS POSSIBLE WED
AFTN/EVENG.

&&

.MARINE...
WENT AHEAD AND RAISED SCA FLAGS FOR ALL MARINE ZNS THRU LT THIS
EVENING. LT AFTERNOON MSAS ANALYSIS REVEALS LOW JUST OVER NORTHERN
COASTAL WATERS ATTM...WITH TRAILING FRONT SNAKING WEST OF THE CHES
BAY.

TONIGHT/WED...BRIEF SURGE OF COOLER AIR SHOULD HELP MIXING IN NW TO
NORTH WINDS THIS EVENING. MODELS STILL DISGREE WRT LOW TRACK...BUT
CAN STILL SEEM TO AGREE THAT SCA WL BE ABLE TO GET TAKEN DOWN LT
TONIGHT...AS WINDS BECOME MUCH LIGHTER OVERNIGHT. WRF/SREF/RUC13
BLEND HAS PERFORMED QUITE WELL IN COMPARISON TO OTHER GUIDANCE
THIS AFTN...AND HV APPLIED THIS BLEND THRU LT THIS EVENING.
SREF/GFS BLEND WAS FAVORED FROM THERE FWD. WSW FLOW AGAIN
DEVELOPS WED AFTN...LOOKS TO BE SUB SCA AT THIS POINT.

STRONGER COLD FRONT/HIGH PRESSURE BUILDING IN FROM THE WEST LOOKS TO
BRING A PERIOD OF HIGHER WINDS THU NGT INTO FRIDAY. HIGH PRES WILL
THEN BUILD IN FROM THE NW ALLOWING FOR MORE BENIGN CONDITIONS AND AN
IDEAL HOLIDAY WEEKEND FOR BOATERS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633-
     650-652-654-656-658.

&&

SYNOPSIS...KLL
NEAR TERM...KLL
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...CY
MARINE...MAM
Hazardous weather outlook, May 20, 12:23 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EDT TUE MAY 20 2008

MDZ021>025-VAZ048-049-062-064-074>076-211730-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
123 PM EDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

VAZ060-061-063-066>073-077-078-083-211730-
PRINCE EDWARD-CUMBERLAND-HANOVER-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-NORTHUMBERLAND-
LANCASTER-NEW KENT-
123 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ650-211730-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
123 PM EDT TUE MAY 20 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-652-654-656-658-211730-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
123 PM EDT TUE MAY 20 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

NCZ012>017-030>032-102-VAZ065-079>082-084>100-211730-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
123 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 20, 12:21 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
121 PM EDT TUE MAY 20 2008

VAZ060-066>068-070-079-080-201800-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-LUNENBURG
VA-NOTTOWAY VA-PRINCE EDWARD VA-
121 PM EDT TUE MAY 20 2008

...DEVELOPING THUNDERSTORMS MOVING INTO THE SOUTHERN PIEDMONT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF CREWE TO 30 MILES WEST OF
VICTORIA...OR FROM 8 MILES NORTH OF CREWE TO 7 MILES SOUTHWEST OF
PHENIX...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...CREWE AROUND 135 PM EDT...MANNBORO AROUND 145 PM EDT...
VICTORIA AROUND 150 PM EDT AND KENBRIDGE AROUND 155 PM EDT.

WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN AND SMALL HAIL ARE EXPECTED
WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SAMMLER
Special weather statement, May 20, 12:35 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT TUE MAY 20 2008

VAZ065-066-079-201815-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
135 PM EDT TUE MAY 20 2008

...DEVELOPING THUNDERSTORMS MOVING TOWARD LUNENBURG AND MECKLENBURG
COUNTIES...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHWEST OF CHASE CITY TO 40
MILES WEST OF CHASE CITY...OR FROM CLOVER TO 8 MILES NORTH OF
MILTON...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...CHASE CITY AROUND 155 PM EDT.

WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE
EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SAMMLER
Special weather statement, May 20, 1:00 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT TUE MAY 20 2008

VAZ065>068-070-079>081-087-088-201845-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE GEORGE VA-SUSSEX
VA-
200 PM EDT TUE MAY 20 2008

...STRONG THUNDERSTORMS MOVING TOWARD THE TRI-CITIES AND INTO
PORTIONS OF SOUTH CENTRAL VIRGINIA...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF BLACKSTONE TO 25
MILES WEST OF SOUTH HILL...OR FROM MANNBORO TO 10 MILES SOUTHEAST OF
REDOAK...MOVING EAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...SUTHERLAND AROUND 205 PM EDT...ADDISON AROUND 210 PM EDT...
PETERSBURG AROUND 215 PM EDT...NEW BOHEMIA AROUND 220 PM EDT...
EBONY AROUND 225 PM EDT...AND GASBURG AROUND 230 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL AFTER THE STORMS HAVE PASSED.

SAMMLER
Special weather statement, May 20, 1:35 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235PM EDT TUE MAY 20 2008

NCZ012-VAZ065-079>081-087>094-201915-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-ISLE OF WIGHT VA-JAMES CITY
VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON NC-PRINCE
GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
235 PM EDT TUE MAY 20 2008

...STRONG THUNDERSTORMS MOVING TOWARD WILLIAMSBURG...EMPORIA AND
ROANOKE RAPIDS...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES WEST OF CLAREMONT TO 25 MILES
SOUTHWEST OF SOUTH HILL...OR FROM 5 MILES WEST OF CLAREMONT TO 15
MILES EAST OF VIRGILINA...MOVING EAST AT 55 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...STONY CREEK AROUND 245 PM EDT...
JAMESTOWN AROUND 250 PM EDT...ALLIANCE AROUND 255 PM EDT...
BUSCH GARDENS AROUND 300 PM EDT...HORNSBYVILLE AROUND 310 PM EDT AND
SEAFORD AROUND 315 PM EDT.

WIND GUSTS TO 50 MPH...HAIL UP TO MARBLE SIZE...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SAMMLER

The radar

The Norfolk radar (KAKQ), 78 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Northampton

When
May 20, 2:22 PM EST
Where
Northampton County, 0.56 mi W of Gaston
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
36.500, -77.640

Nickel size hail was reported in Gaston.

Hail, Northampton

When
May 20, 2:37 PM EST
Where
Northampton County, 0.56 mi W of Gaston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.500, -77.640

Nickel size hail was reported in Gaston.

Hail, Gates

When
May 20, 3:11 PM EST to 3:15 PM EST
Where
Gates County, Gates to Savages Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.500, -76.770

Quarter size hail was reported near Gates.

Hail, Camden

When
May 20, 3:20 PM EST
Where
Camden County, South Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.450, -76.330

Penny size hail was reported at Culpepper Road.

Hail, Hertford

When
May 20, 3:21 PM EST
Where
Hertford County, 0.89 mi NE of St John
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.310, -77.070

Penny size hail was reported near St. John.

Hail, Bertie

When
May 20, 3:21 PM EST
Where
Bertie County, 0.56 mi E of Aulander
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.230, -77.110

Nickel size hail was reported in Aulander.

Hail, Bertie

When
May 20, 3:30 PM EST
Where
Bertie County, 0.56 mi E of Aulander
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.230, -77.110

Nickel size hail was reported in Aulander.

Hail, Hertford

When
May 20, 3:32 PM EST
Where
Hertford County, 0.89 mi SW of Winton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.390, -76.940

Nickel size hail was reported in Winton.

Thunderstorm Wind, Hertford

When
May 20, 3:32 PM EST
Where
Hertford County, 0.89 mi NW of Ahoskie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.290, -76.990

Trees were downed.

Hail, Camden

When
May 20, 3:45 PM EST
Where
Camden County, 0.69 mi N of South Mills
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.460, -76.330

Nickel size was reported just north of South Mills.

Thunderstorm Wind, Camden

When
May 20, 3:45 PM EST
Where
Camden County, 0.69 mi N of South Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.460, -76.330

Numerous trees were downed in the northern part of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107134, 107133, 107129, 107126, 107130, 107136, 107125, 107131, 107132, 107127, 107128.